Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 27, NWS Melbourne, FL

April 25, 2023Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 25, 2023, 5:34 PM EDT for Osceola County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2023, 5:34 PM EDT (21:34 UTC)
Expired
Apr 25, 2023, 6:15 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 76 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS52 KMLB 252134
SVRMLB
FLC097-252215-
/O.NEW.KMLB.SV.W.0027.230425T2134Z-230425T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
534 PM EDT Tue Apr 25 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Osceola County in east central Florida...

* Until 615 PM EDT.

* At 533 PM EDT, a severe thunderstorm was located near Intercession
  City, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kissimmee, Intercession City, West Lake Toho, Poinciana and
  Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2829 8152 2821 8125 2803 8137 2806 8136
      2807 8137 2807 8135 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2825 8155
TIME...MOT...LOC 2133Z 300DEG 16KT 2821 8153 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kelly
1 follow-up statement
078 
WWUS52 KMLB 252211
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
611 PM EDT Tue Apr 25 2023

FLC097-252219-
/O.EXP.KMLB.SV.W.0027.000000T0000Z-230425T2215Z/
Osceola FL-
611 PM EDT Tue Apr 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA COUNTY
WILL EXPIRE AT 615 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 2829 8152 2821 8125 2803 8137 2806 8136
      2807 8137 2807 8135 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2825 8155
TIME...MOT...LOC 2209Z 300DEG 16KT 2813 8138 

$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:03 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 25, 4:03 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
403 PM EDT Tue Apr 25 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

Tonight-Wednesday...Isolated to scattered rain and lightning
storms are ongoing from near Cape Canaveral southward to the
Treasure Coast. Additional storms have developed across central
Florida and are expected to move across portions of interior
east-central Florida in the next few hours, moving generally
east-southeast. These storms in particular will be capable of
large hail up to 1.5 inches in diameter, gusty to locally damaging
winds up to 60 mph, occasional to frequent cloud-to-ground
lighting, and brief heavy rainfall.

A rather swift decrease in storm intensity and coverage is
expected after 8-9 PM, shortly after sunset. Lingering showers or
an isolated storm may persist across portions of the Lake
Okeechobee and Treasure Coast regions before completely
dissipating by midnight. Temperatures will gradually fall into the
mid 60s later tonight under a partly cloudy sky.

Quasi-zonal flow remains in place on Wednesday with another
perturbation in the mid-level flow arriving in the afternoon.
Until then, temperatures will start out in the mid 60s and quickly
rise into the upper 70s and low 80s by lunchtime. In similar
fashion to today, clouds are expected to increase as surface
heating builds instability across the area. There is a bit of
discontinuity in the models with regard to the amount of rain and
storm coverage Wednesday afternoon. However, the general trend is
pointing toward more isolated convection, especially along and
south Interstate 4. Similar to day, the main hazards of concern
will be large hail, gusty to locally damaging wind gusts, cloud-
to-ground lightning strikes, and brief heavy rainfall. Any storms
that do develop will dissipate into the early evening hours.

Thursday-Friday (Modified Previous)...The passage of a shortwave
ridge Thu will help to temporarily limit coverage of showers and
storm compared to early this week. However, another vortlobe,
embedded in the base of a short wave trough crossing the SE US,
reaches FL Thu night and crosses the state around mid day Fri,
quickly followed by another lobe crossing NOFL Fri night.

At the surface, a weak inverted trough along the FL east coast
shifts east through Thu morning. A fast-moving cool front associated
with developing low pressure over the mid MS Valley, will push east
across the eastern GOMEX Thu afternoon /evening, reaching the FL
panhandle/peninsular west coast around sunrise Fri. This trough will
lay over WSW-ENE and stall across central or NOFL through Fri night
as the parent and secondary coastal lows shift into the NE/mid
Atlantic states.

Setup looks to favor higher (numerous to widespread) coverage of
showers Fri, with only scattered coverage Thu. While temps warm to -
11C/-12C Thu and -9C/-10C Fri, increasing SW mean layer winds
(~30kt/H85, ~45kt/H85-H50) on Fri could manifest a severe weather
threat with a more pronounced threat for strong wind gusts rather
than large hail. Locally heavy rainfall (1-3") from stronger storms
could result in localized road flooding and cumulative standing
water issues by late week. Temps continue in the 80s/60s.

This Weekend/Monday (Previous)...Yet another, more potent short wave
trough near the ARKLATEX region Sat morning will move ESE across the
deep south through early Sun evening before ejecting rapidly NE up
the eastern US seaboard early Mon morning ahead of a large upper low
centered over the Great Lakes. Fast/zonal flow aloft continues in
the wake of this disturbance Mon.

At the surface, the stalled front over NOFL Sat becomes diffuse by
Sun as SW winds increase ahead of a rapidly approaching cool front.
Models differ slightly w/r/t to the timing of this front
impacting/crossing ECFL, however shower/storm chances look to
increase either Sat night or Sun, with the front pushing S/E of the
area either Sun afternoon or Sun night. Forecast POps split the
difference between these two scenarios, with drier weather taking
hold by the start of next week.

Temps in the U80s/U60s Sat-Sat night, dropping back to L80s/ U50s-
L60s Sun and L-M80s/U50s-L60s Mon.

&&

.MARINE...
Issued at 403 PM EDT Tue Apr 25 2023

Tonight-Wednesday...Onshore, ESE flow around 8-12 kt continues
tonight with seas around 3-4 ft. Seas decrease a bit to around 3
ft Wednesday before increasing again in the offshore waters up to
4 ft Wednesday night. Winds will remain onshore, out of the ENE,
around 10-12 kt, decreasing to around 7-10 kt Wednesday night.

Thursday-Sunday...E winds around 5-10 kts Thursday morning
will increase and veer becoming S around 15-20 kts by Friday
afternoon. Winds continue to veer SW through Saturday ahead of a
fast moving cold front. Seas of 3-4 ft will build through late
Friday with 5 ft across offshore zones. Seas then slowly subside
back to 3-4 ft through early Sunday. Showers and lightning storms
will be possible each day with the greatest coverage on Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 403 PM EDT Tue Apr 25 2023

Generally VFR continue at inland sites with SHRA/TSRA affecting
VRB/FPR/SUA. Additional TSRA will approach LEE and potentially
SFB/MCO/ISM thru 00z. A quick downturn in isolated/scattered TSRA
is expected after 01-02z with drier conditions expected
thereafter. Light ENE winds are expected into Wed. morning before
increasing to around 10 kts after 15z. Isolated SHRA/TSRA are
possible again Wed. afternoon, some of which could be locally
strong to severe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  79  67  81 /  30  40  20  20
MCO  67  83  67  86 /  30  60  20  40
MLB  69  82  69  84 /  30  60  20  30
VRB  67  83  68  86 /  30  60  20  30
LEE  66  85  66  89 /  20  50  10  40
SFB  65  83  66  87 /  30  50  20  30
ORL  67  84  67  88 /  30  50  20  40
FPR  67  82  69  83 /  40  60  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Schaper
LONG TERM...Law
IDSS...Tollefsen
Hazardous weather outlook, Apr 25, 11:04 AM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1104 AM EDT Tue Apr 25 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-260200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1104 AM EDT Tue Apr 25 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will develop over east central Florida
this afternoon, pushing offshore into tonight. The highest
coverage is expected to be generally from Orlando southward. A
few storms may become strong to marginally severe and the Storm
Prediction Center has again highlighted much of the area in a
Marginal Risk. The main threats with any stronger storms are
frequent lightning strikes, gusty winds around 50 mph with a few
gusts to 60 mph, large hail, and heavy downpours. Head inside at
the first sign of lightning or thunder. Rainfall accumulations up
to around 2 inches could lead to ponding on area roadways or in
poor drainage areas.

.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
area beaches. Check with the local beach patrol for additional
information about ocean hazards and always heed the advice of
lifeguards. Swim only within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered lightning storms will continue over the
local Atlantic waters into the afternoon. Additional storms that
develop over the interior could drift back towards the coast
south of the Cape this evening. A few storms could become strong
to severe, especially over inland lakes south of metro Orlando.
The main threats will be frequent lightning strikes, wind gusts
to around 40 to 50 knots, and large hail.

.WATERSPOUT IMPACT...
Storms containing brief funnel cloud spinups or waterspouts will
be possible within coastal areas of east Central Florida mainly
south of Cape Canaveral.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
High coverage of showers and lightning storms looks to continue
into this weekend. A few storms will be strong to marginally
severe through much of the workweek. Main threats will be gusty
winds and hail. However, ponding water will be an increasing
hazard into late week, as rounds of rainfall accumulate each day.

A moderate risk of rip currents looks to continue through at least
midweek.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Leahy

In the hours before

Local storm report, Apr 25, 4:45 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SW MASCOTTE           28.57N  81.90W
04/25/2023  E1.00 INCH       LAKE               FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZE HAIL IN MASCOTTE.

&&

EVENT NUMBER MLB2300081

SCHAPER
Local storm report, Apr 25, 4:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
457 PM EDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     1 ENE LEESBURG          28.81N  81.87W
04/25/2023                   LAKE               FL   EMERGENCY MNGR

            POWER LINES DOWNED ON NORTH LAKE STREET IN LEESBURG.

&&

EVENT NUMBER MLB2300082

SCHAPER
Special weather statement, Apr 25, 4:58 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
458 PM EDT Tue Apr 25 2023

FLZ045-144-252130-
Orange FL-Southern Lake County FL-
458 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of central Lake and
northwest Orange Counties through 530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Howey-In-the-hills, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Apopka, Ocoee, Winter Garden, Howey-In-the-hills and Lake Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2878 8171 2878 8166 2864 8147 2853 8167
      2869 8183
TIME...MOT...LOC 2058Z 315DEG 21KT 2871 8174

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kelly
Local storm report, Apr 25, 5:01 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SW MASCOTTE           28.57N  81.90W
04/25/2023  E1.75 INCH       LAKE               FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZE HAIL IN MASCOTTE.
            UPDATED REPORT WITH GOLF BALL SIZE HAIL AND NEIGHBORS
            REPORTING DAMAGE TO WINDOWS.

&&

CORRECTED EVENT

EVENT NUMBER MLB2300081

SCHAPER
Local storm report, Apr 25, 5:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
520 PM EDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 SW LAKE LOUISA        28.47N  81.76W
04/25/2023  E1.00 INCH       LAKE               FL   PARK/FOREST SRVC

            STATE PARK RANGER REPORTS DIME TO QUARTER SIZED HAIL.

&&

EVENT NUMBER MLB2300083

LAW
Special weather statement, Apr 25, 5:24 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
524 PM EDT Tue Apr 25 2023

FLZ045-252200-
Orange FL-
524 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southwestern Orange
County through 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Garden, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2856 8166 2865 8156 2851 8132 2838 8149
      2854 8166
TIME...MOT...LOC 2123Z 313DEG 24KT 2857 8158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:02 PM EDTAreal Flood AdvisoryMLBSaint Lucie3 hr
Apr 24, 8:06 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie39 min
Apr 25, 11:27 AM EDTSpecial Marine WarningMLB48 min
Apr 25, 2:26 PM EDTSpecial Marine WarningMLB94 min
Apr 25, 3:00 PM EDTSpecial Marine WarningMLB60 min
Apr 25, 3:02 PM EDTSpecial Weather StatementMLBMartin28 min
Apr 25, 3:29 PM EDTSpecial Weather StatementMLBMartin31 min
Apr 25, 3:38 PM EDTSpecial Weather StatementMLBSaint Lucie37 min
Apr 25, 3:46 PM EDTSpecial Weather StatementMLBIndian River29 min
Apr 25, 4:01 PM EDTSpecial Weather StatementMLBLake29 min
Apr 25, 4:05 PM EDTSevere Thunderstorm WarningMLBLake25 min
Apr 25, 4:09 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie51 min
Apr 25, 4:11 PM EDTSevere Thunderstorm WarningMLBLake34 min
Apr 25, 4:30 PM EDTSevere Thunderstorm WarningMLBLake30 min
Apr 25, 4:35 PM EDTSevere Thunderstorm Warning Destructive damage threatMLBLake40 min
Apr 25, 4:54 PM EDTSevere Thunderstorm Warning Considerable damage threatMLBLake27 min
Apr 25, 4:56 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie49 min
Apr 25, 4:58 PM EDTSpecial Weather StatementMLBLake32 min
Apr 25, 5:03 PM EDTSevere Thunderstorm Warning Considerable damage threatMLBLake, Orange, Osceola42 min
Apr 25, 5:24 PM EDTSpecial Weather StatementMLBOrange36 min
Apr 25, 5:58 PM EDTSpecial Weather StatementMLBMartin32 min
Apr 25, 6:04 PM EDTSpecial Weather StatementMLBOsceola26 min
Apr 25, 6:17 PM EDTSpecial Weather StatementMLBOsceola43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.